Alert archive / Hawaii / High Wind Watches in 2011

High Wind Watch 1, NWS Honolulu, HI

January 6, 2011Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind watch at Jan 6, 2011, 3:08 PM HST for Hawaii County, Hawaii. It took effect at Jan 7, 2011, 12:00 PM HST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 6, 2011, 3:08 PM HST (01:08 UTC)
In effect from
Jan 7, 2011, 12:00 PM HST
Expired
Jan 7, 2011, 9:55 AM HST
In force
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2011-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2011-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

585 
WWHW70 PHFO 070108
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
308 PM HST THU JAN 6 2011

...STRONG AND COLD WEST WINDS TO DEVELOP OVER THE BIG ISLAND
SUMMITS FRIDAY AFTERNOON...

.OVERVIEW...A VIGOROUS LOW ALOFT PASSING NORTH OF THE STATE WILL
PRODUCE STRONG AND COLD WESTERLY WINDS ACROSS THE BIG ISLAND
SUMMITS AS EARLY AS FRIDAY AFTERNOON.

HIZ028-071415-
/O.NEW.PHFO.HW.A.0001.110107T2200Z-110109T0400Z/
BIG ISLAND SUMMITS-
308 PM HST THU JAN 6 2011

...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY
AFTERNOON. 

* TIMING...STRONG AND GUSTY WESTERLY WINDS WILL DEVELOP FRIDAY
  AFTERNOON AND WILL INCREASE FRIDAY NIGHT.

* WINDS...WESTERLY WINDS 0F 45 MPH OR MORE WITH GUSTS TO 60 MPH
  ARE POSSIBLE.

* IMPACTS...OPERATORS OF HIGH PROFILE VEHICLES SHOULD DRIVE WITH
  CAUTION...AND VISITORS TO THE SUMMITS SHOULD PREPARE FOR HIGH
  WINDS AND COLD CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
WROE
2 follow-up statements
516 
WWHW70 PHFO 071325
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
325 AM HST FRI JAN 7 2011

...STRONG AND COLD WEST WINDS TO DEVELOP OVER THE BIG ISLAND
SUMMITS THIS AFTERNOON...

.OVERVIEW...A VIGOROUS LOW ALOFT PASSING NORTH OF THE STATE WILL
PRODUCE STRONG AND COLD WESTERLY WINDS ACROSS THE BIG ISLAND
SUMMITS AS EARLY AS THIS AFTERNOON.

HIZ028-080230-
/O.CON.PHFO.HW.A.0001.110107T2200Z-110109T0400Z/
BIG ISLAND SUMMITS-
325 AM HST FRI JAN 7 2011

...HIGH WIND WATCH REMAINS IN EFFECT FROM NOON HST TODAY THROUGH
SATURDAY AFTERNOON...

A HIGH WIND WATCH REMAINS IN EFFECT FROM NOON HST TODAY THROUGH
SATURDAY AFTERNOON. 

* BEGINNING EARLY THIS AFTERNOON...WEST WINDS 45 TO 50 MPH... WITH
  GUSTS UP TO 55 MPH. HIGH WIND WATCH WINDS ARE EXPECTED TO BEGIN EARLY
  THIS AFTERNOON.

* TIMING...STRONG AND GUSTY WESTERLY WINDS WILL DEVELOP FRIDAY
  AFTERNOON AND WILL INCREASE FRIDAY NIGHT.

* WINDS...WESTERLY WINDS 0F 45 MPH OR MORE WITH GUSTS TO 60 MPH ARE
  POSSIBLE.

* IMPACTS...OPERATORS OF HIGH PROFILE VEHICLES SHOULD DRIVE
  WITH CAUTION...AND VISITORS TO THE SUMMITS SHOULD PREPARE FOR
  HIGH WINDS AND COLD CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
580 
WWHW70 PHFO 071955
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
955 AM HST FRI JAN 7 2011

...STRONG AND COLD WEST WINDS TO DEVELOP OVER THE BIG ISLAND
SUMMITS THIS EVENING...

.OVERVIEW...A VIGOROUS LOW ALOFT PASSING NORTH OF THE STATE WILL
PRODUCE STRONG AND COLD WESTERLY WINDS ACROSS THE BIG ISLAND
SUMMITS TONIGHT. ALTHOUGH WINDS ARE EXPECTED TO DECREASE ON
SATURDAY...WINDY CONDITIONS WILL PERSIST THROUGH SATURDAY NIGHT.

HIZ028-080900-
/O.UPG.PHFO.HW.A.0001.110107T2200Z-110109T0400Z/
/O.NEW.PHFO.HW.W.0001.110108T0400Z-110108T1600Z/
BIG ISLAND SUMMITS-
955 AM HST FRI JAN 7 2011

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST
SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...COLD WEST WINDS WILL INCREASE ACROSS THE SUMMITS THIS
  AFTERNOON...WITH HIGH WINDS RAPIDLY STRENGTHENING DURING THE
  EARLY EVENING.

* WINDS...WESTERLY WINDS 0F 40 TO 50 MPH WITH GUSTS TO 60 MPH ARE
  EXPECTED BY THIS EVENING.

* IMPACTS...OPERATORS OF HIGH PROFILE VEHICLES SHOULD DRIVE WITH
  CAUTION...AND VISITORS TO THE SUMMITS SHOULD PREPARE FOR HIGH
  WINDS AND COLD CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
WROE

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind watch went out at Jan 6, 10:00 AM HST, 5 hours 8 minutes earlier.

Area forecast discussion, Jan 6, 10:00 AM HST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST THU JAN 6 2011

.SYNOPSIS...
A WEAKENING COLD FRONT...CURRENTLY DRAPED ACROSS MAUI COUNTY...WILL
STALL NEAR THE BIG ISLAND TONIGHT. NORTHERLY WINDS AND A COOL...
RATHER DRY AIR MASS WILL SETTLE OVER THE SMALLER ISLANDS TONIGHT. A
SURFACE LOW AND STRONG LOW ALOFT WILL PASS NORTH OF THE ISLANDS
FRIDAY AFTERNOON AND NIGHT...BRINGING NORTHWESTERLY WINDS AND A
SLIGHT CHANCE OF THUNDERSTORMS. A SOMEWHAT DRY WESTERLY FLOW WILL
PREVAIL DURING THE WEEKEND...FOLLOWED BY INCREASING SOUTHWESTERLY
WINDS SUNDAY NIGHT AHEAD OF A COLD FRONT THAT WILL AFFECT THE STATE
MONDAY.

&&

.DISCUSSION...
A WEAK AND SHALLOW COLD FRONT DROPPED OVER THE NORTHERN END OF THE
ISLAND CHAIN OVERNIGHT AND IS CURRENTLY DRAPED OVER MAUI COUNTY.
GENERALLY MODEST RAINFALL...ROUGHLY FROM 0.25 TO 0.75 OF AN INCH...
WAS MEASURED ACROSS NORTHERN EXPOSURES AND MAUKA PORTIONS OF KAUAI
AND OAHU...THOUGH A COUPLE OF STANDOUTS ON KAUAI TOPPED 1 INCH.
MODERATE AND COOL NORTHERLY POST-FRONTAL WINDS WILL KEEP CLOUDS HUNG
UP ALONG NORTHERN EXPOSURES OF THESE ISLANDS THROUGH EARLY AFTERNOON
WITH LITTLE ADDITIONAL RAINFALL EXPECTED...WHILE SOUTHERN SHORES
EXPERIENCE ABUNDANT SUNSHINE. THE FRONT WILL FOLLOW A SIMILAR SCRIPT
ON MAUI COUNTY...WHERE GRADUAL CLEARING IS IN STORE LATE THIS
AFTERNOON. ON THE BIG ISLAND...CLEAR MORNING SKIES WILL GIVE WAY TO
AFTERNOON CLOUDS AND SHOWERS WITH BUILDING NORTHERLY WINDS AS THE
WEAKENING FRONT STALLS. RAINFALL WILL BE MODEST.

A COOL NORTHERLY FLOW WILL PERSIST TONIGHT...WHILE THE STALLED AND
DISSIPATING FRONT PROVIDES A BETTER CHANCE FOR RAINFALL ALONG
NORTHERN EXPOSURES OF THE BIG ISLAND. ON THE SMALLER ISLANDS...CLOUD
COVER WILL INCREASE OVERNIGHT WITH LITTLE RAINFALL EXPECTED.

AN UNSTABLE NORTHWESTERLY FLOW WILL DEVELOP ON FRIDAY...BRINGING A
SLIGHT CHANCE FOR THUNDERSTORMS WHILE RAINFALL TOTALS OVERALL WILL
REMAIN LIGHT. THE UPPER TROUGH DRIVING THE FRONT CURRENTLY OVER THE
STATE WILL LIFT OUT TO THE NORTHEAST LATER TODAY AND TONIGHT...BUT
A STRONG WEST PACIFIC JET STREAM WILL SEND SOME ENERGY SOUTHWARD...
CARVING OUT A DEEP AND COLD LOW AT THE SURFACE AND ALOFT THAT WILL
PASS 350 MILES NORTH OF THE STATE FRIDAY AFTERNOON AND NIGHT. VERY
COLD 500 MB TEMPERATURES OF -15 TO -19 C WILL DESTABILIZE THE
ATMOSPHERE...THOUGH MOISTURE WILL BE LACKING. AFTER MUCH DIGGING
INTO THE ARCHIVES BY OUR SCIENCE OFFICER HERE AT THE NWS...A SIMILAR
SCENARIO OF A STRONG COLD UPPER LOW AND COOL...RATHER DRY SURFACE
CONDITIONS WAS FOUND TO AFFECT THE ISLANDS ON JANUARY 31 1985. A
SINGLE SATELLITE IMAGE FROM THAT TIME FRAME SHOWS SCATTERED LOW
TOPPED THUNDERSTORMS OVER THE ISLANDS. SO...WITH HISTORY ON OUR SIDE
THE FORECAST FOR A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON
AND EVENING REMAINS.

A RATHER DRY WESTERLY FLOW WILL DEVELOP ON SATURDAY AND PERSIST INTO
SUNDAY AS THE COLD UPPER LOW LIFTS OUT TO THE NORTHEAST. SHOWERS
WILL BE LIGHT AND ISOLATED. WINDS WILL VEER OUT OF THE SOUTHWEST AND
INCREASE LATE SUNDAY AS ANOTHER FRONT APPROACHES FROM THE NORTHWEST.

A PAIR OF FRONTS WILL PASS OVER THE STATE NEXT WEEK. THE FIRST IS
DUE ON MONDAY...FOLLOWED BY A PERIOD OF FAIR WEATHER TUESDAY AND
WEDNESDAY. ANOTHER FRONT IS FORECAST TO ARRIVE WEDNESDAY NIGHT OR
THURSDAY. CONSIDERABLE UNCERTAINTY REMAINS AS TO THE EXACT TIMING OF
THESE FEATURES.

&&

.AVIATION...
WITH THE FRONT PASSING OVERHEAD...AIRMET SIERRA REMAINS IN EFFECT
FOR MT OBSC ACROSS MAUI AND LANAI THROUGH NOON. LOOK FOR IMPROVING
CONDITIONS THEREAFTER. THE UPPER TROUGH DRIVING THE FRONT IS
PRODUCING MODERATE TURB ABOVE FL230...WHICH IS COVERED BY AIRMET
TANGO. EXPECT TANGO TO BE CANCELLED THIS AFTERNOON.

&&

.MARINE...
SIGNIFICANT WAVE HEIGHT AT THE WAIMEA BUOY IS RUNNING BETWEEN 8 AND
9 FT AT 14 SECONDS...LARGE ENOUGH TO PRODUCE SURF AROUND THE
ADVISORY LEVEL FOR MOST NORTH AND WEST FACING SHORES TODAY. SEE THE
SURF ZONE FORECAST PRODUCT FOR ADDITIONAL DETAILS ON UPCOMING
SWELLS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD
HALEAKALA-KONA-KOHALA.

&&

WROE

In the hours before

Local storm report, Jan 6, 1:12 PM HST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
112 PM HST THU JAN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     HIGH SURF        KAILUA-KONA             19.64N 155.99W
01/06/2011                   HAWAII             HI   COUNTY OFFICIAL

            BIG ISLAND COUNTY OFFICIALS REPORT BEACH CLOSURES FROM
            HIGH SURF FROM MAGIC SANDS NORTH TO MAHUKONA

&&

DWROE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 4:05 PM HSTSmall Craft AdvisoryHFO47 hr
Jan 7, 9:55 AM HSTHigh Wind WarningHFOHawaii18 hr

Nearby

High Wind Watches in Hawaii, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.